Topamax and Lexapro...Feel horrible again

Discussion in 'Fibromyalgia Main Forum' started by Ishy75, Jun 14, 2003.

  1. Ishy75

    Ishy75 New Member

    I started my new meds last night. Boy what a nightmare!! Ugh. The psychiatrist I saw yesterday was wonderful and has treated many FM/CFS patients. As I am only about 6 months into the whole FM thing I haven't tried many meds and have always been very sensitive to many side effects, but now even more so. I always know within a few hours whether I can tolerate a med or not. Last night I took one 25mg Topamax before bed, stayed up watching tv, the med was fine, no side effects after a few hours. I woke this morning however with horrible pressure behind my eyes. Talked to the pharmacist and he said to stop using it. ok. no problem, trial and error after all.

    But then this morning I took my first 10mg Lexapro and 2 and half hours later I was more dizzy than I've ever been, even during my worst flare, almost blacked out three times just sitting in bed, had to crawl to the bathroom, (hadta go baaaaad) then had to call my mom to come and stay with me for a while to help with the kids as all I could do was lay in bed and keep my eyes closed. The past few weeks I was starting to feel so much better and now I'm back to this again. Sigh. I'm praying that tomorrow I'll be better and that this doesn't last 2 months as it did recently. Two steps forward, 5 steps back!

    The only meds I found I can take so far are klonopin so I guess maybe I'll have to talk to my psychiatrist about those as they do help me so much and I have no side effects. I just wondered how common this was that new meds cause this effect on the first dose and how many of you it's happened to?? I feel like dog poo again! Warm Hugsssssss.

    Ishy
  2. judywhit

    judywhit New Member

    I understand the topamax is for headaches. I have heard that the side effects are not worth the results. Lexapro is for deppression????
    The ssri's (which lexapro is) are very bad for those who have fms. read dr. cheeneys article about this. If you are depressed have you tried st. johns wort? it is very effective! takes a few weeks to get into the system but it is so safe-no side effects.
    I am very sensative to meds too. I refuse to take the anti-deppressants that the docs try to shove down my throat. I wish all on this board would educate themselves with the cheeney article. Hope you find your healing.
    Judy
  3. libbyhorse1

    libbyhorse1 New Member

    I think you have to do what makes you feel best. I take Ambien when I go to bed and it is like a miracle I wake up! and don't feel sleepy during the day. 450 mg of Welbutrin helps me with fatigue and I have lost 10 pounds because I can exersize on a regular basis.
  4. NightAngel

    NightAngel New Member

    I bet ya that the dizziness was from the Topamax, not the Lexapro. Lexapro is a very clean drug and it has hardly any side effect ingredients in it. Please wait a few days, then try it again but like the other person said (sorry, I forgot your name) cut the pill in 1/4's and take 1/4. Do that for a few days, then increase to 1/2, etc, etc.

    I really do hope that you give it a chance. It's a great med that is highly tolerated. I honestly believe that the Topamax gave you the undesirable side effects. BTW I have taken Topamax and Lexapro both. I couldn't tolerate Topamax (I was taking it as a mood stabilizer) and I am still presently taking the Lexapro and loving it. I am very med sensitive so this has been a godsend to me.

    Good luck!
  5. Ishy75

    Ishy75 New Member

    Thanks to all of you that responded to my post. I did alot more research into those two meds yesterday and I too now believe it was Topamax that I had the reaction to. I'm staying off both until I talk to my doc tomorrow. I only woke up about an hour ago and have already had one incident where I've almost fainted again. I was getting over that and now it's back. It's so scary. :eek:( I wonder how long that will last being that I really do believe it was triggered by the medication. I have more anxiety than I do depression. Anxiety has turned me from a social butterfly into a homebody. I only get depressed because the anxiety keeps me from doing the things I like to do. If I can find the right med to conquer the anxiety I wouldn't be depressed. What a vicious circle!! Thank you all again. It gets very frustrating. Warm Hugssssssss.

    Ishy
  6. dmflynn8

    dmflynn8 New Member

    Topomax WILL make you dizzy. I am super-sensitive to meds. If there is a side-effect, I'll get it. Topomax helped my migraines, but messed up everything else. Why are you taking it? If it were me, I'd try just the Lexapro alone. It has little side effects and I have had great results from ssri's. I just have to watch my liver function with them, and they do affect my eyesight. St. John's Wort gave me chest pains and tremors. Topomax and Lexapro sounds like a lot of medication. And only a 15mg sprinkle capsule of Topomax (Pediatric dose, they call it) can have a good effect on the average female patient. But I was only aware of it as being used for neurologic problems.
  7. NightAngel

    NightAngel New Member

    Can you give us an update on how you're doing now? Did you go back to the Lexapro?
  8. Ishy75

    Ishy75 New Member

    Thanks for asking. I stopped the topomax and lexapro within a few days. I waited a week and went back to my psychiatrist and he put me on klonopin fulltime, 3 times a day at 0.5 mgs. That has made a huge difference and gradually I'm getting some of my life back at least mentally. I'm still waiting for my Rheumy appt. in September to be ruled out for other things. It's been a looooong wait. Sheesh. I've been able to do alot more outside now and I'm not such a hermit thanks to Klonopin. I have even ventured into Subway, Walgreens and Toys R Us for about 10 minutes the last few weeks. The florescent lighting kills me n I start to get horribly dizzy and have to leave the store, but it's way better then I was where I couldn't even leave the house. So thanks to klonopin I am improving. Thank you for asking how I am doing. Warm hugsssss

    Chrissi